The Stories behind the deaths associated with RU486: Part One

By Randall K. O’Bannon. Ph.D.

Randall K. O'Bannon, Ph.D.

Back in July, we shared with you the news about an FDA report revealing that there had been at least 14 deaths associated with use of the abortifacient RU486 and its companion pill, misoprostol, in the U.S. since its approval here in September of 2000. In addition there had been five more uncovered in other countries (See NRL News Today, July 14 and July 16, 2011).  In those articles, we talked about the complications that killed those women and why these drugs pose a particular danger to women who use to chemically abort their babies.  In this special series, we’re going to look at the individual stories of the women who died. Based on publicly available documents we will look at  who they were, the families they came from, and how the chemical abortions they thought would be safe and simple turned out lethal not only to their unborn babies but themselves.  These are stories of the human cost of the abortion pill you won’t hear about at the abortion clinic.

In this story the New York Times article we reference mentioned the death, but not the name of the patient, Nadine Walkowiak. The name and other details, have been supplemented by information from La Trêve de Dieu, a French pro-life group which worked with Nadine Walkowiak’s husband on the lawsuit mentioned in the article.  That information can be found at  www.trdd.org/RU486/INDEXE.HTM

RU486 Death Number 1:
Nadine Walkowiak, March 23, 1991
Lens, Northern France

The story was buried on page 10 of the New York Times, but the April 10, 1991, headline surely sent a chill down the spine of RU486’s supporters: “Frenchwoman’s Death is Linked to Abortion Pill and a Hormone.”

Nadine Walkowiak was 31 years old, a mother from Lens, a city in the Northern part of France, just across the channel from Britain.  Upon receiving a positive pregnancy test, she obtained a letter of referral from her family physician and went to the local “family planning” center on March 21, 1991, for an abortion.

There in the presence the clinic doctor, Walkowiak. took three Mifegyne pills (Mifegyne is the brand name for RU486 in Europe). 

Two days later, Walkowiak returned to the clinic and received an intramuscular shot of Nalador, a prostaglandin also known by its generic name, sulprostone.  That was at 10:15 in the morning.

By 8 pm that evening, Nadine Walkowiak was dead of a massive coronary thrombosis, or heart attack. 

Walkowiak’s husband, a blue collar worker who was the father of her five most recent born children, was forced to quit his job in order to care for their sons and daughters.

Her husband filed suit against the hospital which prescribed and administered the abortion pills, as well as those who approved and promoted the drug. He alleged that they had ignored clear safety concerns. 

Among other things, the suit alleged that those promoting the drugs knew that these drugs, in particular the prostaglandin, were not to be used by women who were heavy smokers, because of “undesirable cardio-vascular effects.”  Walkowiak was a pack a day smoker, though her autopsy did not show any latent heart condition.

After five years of legal wrangling, the French courts condemned the Lens hospital and awarded the husband and children 670,000 French Francs (about $109,000 at the time).  The hospital did not appeal the case.

In its story the New York Times pushed the idea that suprostone was the culprit in the woman’s death, and noted that the manufacturer was looking at using a different prostaglandin in the future.

RU486 alone, the Times said, is only successful at aborting the baby around 60 percent of the time.  It effectively starves the developing baby, but does not necessarily force the baby out.  Prostaglandins, which stimulate powerful uterine contractions, help expel the child and complete the abortion, increasing “success” rates to about 97 percent, the Times reported.

Prostaglandins, however, affect not just uterine but other smooth muscle groups. They can also affect muscle cells found in the gastrointestinal tract and certain layers of the aorta, arteries, and veins, leading to diarrhea, nausea, vomiting, and heart palpitations– or worse.

Later on, the Europeans did switch to gemeprost and Americans went with a milder prostaglandin, misoprostol, when RU486 was approved for use in the U.S. But this was all too late for Walkowiak, her husband, and their children.  

However in spite the changes, Walkowiak wasn’t the last RU486 patient to have a heart attack and certainly not the last one to die.

We don’t have a record of any further deaths from heart attack. We do know that at least one woman, a 21 year old whose mother had heart disease at “a young age” but “no other known risk factors,” had a heart attack three days after taking RU486 and the new prostaglandin, misoprostol (Washington Post, 4/18/02).   As noted above misoprostol was one of the next generation prostaglandins that was supposed to address the problem with sulprostone.

Whether there are yet more cases to be found in the adverse event reports going to the FDA *, what is clear here is that the abortion industry, in its determination to get an abortion pill on the market, was willing to put a drug combination on the market that had some safety issues, and Walkowiak is dead.  And it still isn’t clear that this problem has been fully or adequately resolved with the new prostaglandin currently in use in the U.S.

There are other problems that may be associated with both misoprostol and RU486 and with the whole chemical abortion process.   That’s why there have been at least eighteen more women who have died after taking these abortifacients since Nadine Walkowiak.

More of their stories in our next installment.

*Major complications like heart attacks, hemorrhage, ruptured ectopic pregnancies, etc., are supposed to be reported to the manufacturer who is supposed to forward these “adverse event reports” to the FDA.  Though personal information is limited and access is difficult, these reports can be used to get some sort of rough count of the nature and number of complications that have been reported to the government.

Leave a Reply

Your email address will not be published.